Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 59, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 15, 2021, 10:48 PM EDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 10:48 PM EDT (02:48 UTC)
- Expired
- Jul 15, 2021, 11:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
139
WHUS51 KBUF 160248
SMWBUF
LOZ045-065-SLZ022-160345-
/O.NEW.KBUF.MA.W.0059.210716T0248Z-210716T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1048 PM EDT Thu Jul 15 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Point Peninsula to Chippewa Bay...
The Saint Lawrence River from Cape Vincent to Ogdensburg...
* Until 1145 PM EDT.
* At 1047 PM EDT, a strong thunderstorm was located 9 nm north of
Tibbets Point and moving east at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Pillar Point, Black River Bay, Tibbets Point, Alexandria Bay,
Sackets Harbor, Wellesley Island, St. Lawrence River, Chaumont Bay,
Cape Vincent and Clayton.
LAT...LON 4447 7578 4444 7576 4439 7584 4437 7578
4433 7582 4423 7599 4413 7626 4412 7627
4411 7616 4416 7606 4407 7607 4395 7601
4391 7609 4400 7651 4420 7631 4422 7620
4429 7615 4438 7590 4451 7575
TIME...MOT...LOC 0247Z 269DEG 32KT 4426 7639
HAIL...0.00IN
WIND...>34KTS
$$
Reynolds2 follow-up statements
029
FZUS71 KBUF 160320
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1120 PM EDT Thu Jul 15 2021
LOZ045-065-SLZ022-160345-
/O.CON.KBUF.MA.W.0059.000000T0000Z-210716T0345Z/
1120 PM EDT Thu Jul 15 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT...
For the following areas...
Lake Ontario from Point Peninsula to Chippewa Bay...
The Saint Lawrence River from Cape Vincent to Ogdensburg...
At 1116 PM EDT, a strong thunderstorm was located over Wellesley
Island, or 35 nm southwest of Ogdensburg, moving east at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Pillar Point, Black River Bay, Tibbets Point, Alexandria Bay, Sackets
Harbor, Wellesley Island, St. Lawrence River, Chaumont Bay, Cape
Vincent and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4447 7578 4444 7576 4439 7584 4437 7578
4433 7582 4423 7599 4413 7626 4412 7627
4411 7616 4416 7606 4407 7607 4395 7601
4391 7609 4400 7651 4420 7631 4422 7620
4429 7615 4438 7590 4451 7575
TIME...MOT...LOC 0316Z 269DEG 32KT 4426 7602
HAIL...0.00IN
WIND...>34KTS
$$
Thomas509
FZUS71 KBUF 160346
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1146 PM EDT Thu Jul 15 2021
LOZ045-065-SLZ022-160354-
/O.EXP.KBUF.MA.W.0059.000000T0000Z-210716T0345Z/
1146 PM EDT Thu Jul 15 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1145 PM EDT...
The affected areas were...
Lake Ontario from Point Peninsula to Chippewa Bay...
The Saint Lawrence River from Cape Vincent to Ogdensburg...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4447 7578 4444 7576 4439 7584 4437 7578
4433 7582 4423 7599 4413 7626 4412 7627
4411 7616 4416 7606 4407 7607 4395 7601
4391 7609 4400 7651 4420 7631 4422 7620
4429 7615 4438 7590 4451 7575
TIME...MOT...LOC 0344Z 264DEG 35KT 4434 7557
$$
ThomasWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 15, 8:07 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 15, 8:07 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 807 PM EDT Thu Jul 15 2021 .SYNOPSIS... A cold front will advance across much of our region tonight, serving showers and thunderstorms that will be most numerous through the evening hours. This frontal boundary will linger near our region Friday and Saturday with several rounds of moderate to locally heavy showers and thunderstorms. && .NEAR TERM /THROUGH FRIDAY/... Showers and thunderstorms continue to blossom near Lake Erie this evening...this where deeper low level instability is found. SPC mesoscale analysis page displays just over 1000 J/KG of ML CAPE. While instability and lift ahead of the cold front are favorable, there will be drier air in the mid levels that could limit the full potential of storms...keeping storms just sub severe. With 35 to 40 knots of 0-6 km bulk shear, a marginal risk for severe storms continues this evening...mainly for near the Lakes and just inland where the deeper instability will lingering into the night. Deeper into the night with the loss of instability storms should become weaker in nature, but with the cold front slowly passing southeastward across our region, a shower along the front is possible at any time. Friday, the cold front will move through the remainder of the region with the chance for showers and storms, mainly confined to southern NY. For most part, cooler and less humid on Friday with highs mainly mid to upper 70s. Higher dewpoints and instability will be near the NY/PA border by Friday afternoon. Stronger storms on Friday near the NY/PA border could produce gusty winds and heavy downpours. SPC has a marginal risk for severe across Southern Tier and WPC is highlighting a slight risk for excessive rainfall. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... To start off the period, a positively tilted shortwave trough will be placed over the central Great Lakes and slide eastward Friday night. As the trough progresses eastward it will slow down due to the trough closing off somewhere over Lake Huron. Additionally, through this time, New York State will be placed under the equatorward entrance region of the upper level jet. This in coordination of an area of increasing differential positive vorticity advection from the formation of the mid-level low will enhance large scale ascent and upper level instability, overall lowering heights aloft. Meanwhile, the lingering frontal boundary from the days prior will continue to promote low level convergence, though model guidance still varies with the exact placement of this boundary. None the less, considering the slow progression of the pattern aloft, expect several convective waves to propagate down the frontal boundary, and therefore resulting in chances for showers and thunderstorms each day of the short term. There is some evidence in the guidance that the upper wave will start to progress eastward by Sunday night, which would start to edge drier air in from the north, allowing for lower end PoPs by the end of the weekend over WNY. && .LONG TERM /MONDAY THROUGH THURSDAY/... Overall don't expect much in the way of any change to the overall pattern through the long range. High pressure ridge will remain over the West while troughing persists over the East with numerous shortwaves moving across the northeastern CONUS through the period allowing for generally unsettled weather to continue. Better low level forcing and deeper moisture remain south of the area to start off the work week. However weak upper level troughing remains overhead which will foster the chance for a few showers and storms, mainly focused inland of the lakes during afternoon heating. Upper trough reloads heading into Tuesday as potent shortwave dives southeast out of Hudson Bay, while an associated surface cold front approaches the area from the northwest. Depending on the exact timing of the front crossing the area (sometime Tuesday/Tuesday night), will determine the strength and coverage of showers and storms. Main upper level trough axis and surface cold front should be south and east of the area by Wednesday morning. Cooler and less humid air will filter across the area Wednesday in the wake of the frontal passage, with any lingering precip chances decreasing from northwest to southeast through the day. Surface ridge tries to nudge in across the area Wednesday night into Thursday. This in combination with being situated in between shortwaves aloft will help foster a bit more in the way of dry time to close out the period. However, the general upper trough remains in place overhead, which will continue to make it nearly impossible to completely rule of an isolated storm or two, especially during the hours of peak heating. With regard to temperatures, daytime highs near average Monday and Tuesday will trend below average for the second half of the period owed to somewhat cooler and drier air moving across the region in the wake of the cold frontal passage. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... For the 00Z TAFS VFR flight conditions are found...though approaching showers and thunderstorms will lower flight conditions into the MVFR flight range. The best chances for showers or a stray thunderstorm will be the first 9 hours of the TAF cycle, then again Friday afternoon as showers and thunderstorms blossom along the cold front across the Southern Tier. While MVFR will become widespread along the cold front and within showers tonight, there will be some improvement Friday behind the front back to VFR by mid morning for the northern Niagara Frontier, Genesee Valley and areas east of Lake Ontario. IFR ceiling heights are likely for the Southern Tier late tonight and into Friday morning (KJHW). Outlook... Friday night and Saturday...Several waves of showers and thunderstorms. MVFR to VFR. Sunday through Monday...VFR. Tuesday...Chance of showers and thunderstorms. MVFR to VFR. && .MARINE... Moderate southwesterlies into tonight ahead of cold front. Choppy conditions possible at times on Lake Erie through the evening, but Small Craft Advisory not expected to be needed. Some thunderstorms may occur ahead of the front into this evening and mariners should stay alert for any Special Marine Warnings. The cold front will move across the waters late tonight with westerly breezes kicking up especially on Lake Ontario where Small Craft Advisories may be needed to the east of Irondequoit Bay in the morning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...JLA/Thomas SHORT TERM...EAJ/Fries LONG TERM...JM AVIATION...Thomas MARINE...JLA/Thomas
Hazardous weather outlook, Jul 15, 4:23 AM EDT, 18 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 423 AM EDT Thu Jul 15 2021 NYZ001>004-007-010>013-019-020-085-160830- Niagara-Orleans-Monroe-Wayne-Jefferson-Northern Erie-Genesee-Wyoming- Livingston-Chautauqua-Cattaraugus-Southern Erie- 423 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms late this evening. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of excessive rainfall that could cause flash flooding Friday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 423 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms late this evening. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-008-014-021-160830- Northern Cayuga-Oswego-Lewis-Ontario-Allegany- 423 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of excessive rainfall that could cause flash flooding Friday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 15, 8:06 PM EDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Buffalo NY 806 PM EDT Thu Jul 15 2021 NYZ010>012-160030- Wyoming-Genesee-Northern Erie- 806 PM EDT Thu Jul 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING... NORTHEASTERN ERIE AND SOUTHWESTERN GENESEE COUNTIES... At 806 PM EDT, a strong thunderstorm was located over West Seneca, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Depew, Lancaster, Williamsville, Darien Lakes State Park, Elma, Marilla, Pembroke, Bennington, Akron, Small Boat Harbor, Erie Basin Marina, Alden, Blasdell, Elma Center and Billington Heights. This includes Interstate 90 between exits 55 and 48A. LAT...LON 4293 7891 4304 7839 4278 7832 4280 7887 TIME...MOT...LOC 0006Z 259DEG 27KT 4286 7880 Mitchell
Special weather statement, Jul 15, 8:12 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
812 PM EDT Thu Jul 15 2021
NYZ019-160115-
Chautauqua-
812 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT CHAUTAUQUA COUNTY...
At 811 PM EDT, a strong thunderstorm was near Findley Lake and
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jamestown, Westfield, Lakewood, Falconer, Mayville, Clymer, Long
Point State Park, Jamestown West, Chautauqua Institution, Findley
Lake, Frewsburg, Chautauqua, Busti, Portland, Ripley, Stockton,
Gerry, Brocton, Celoron and Mina.
This includes the following highways...
Interstate 90 near exit 60.
Interstate 86 between exits 4 and 13.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4213 7976 4233 7971 4244 7919 4200 7911
4200 7976
TIME...MOT...LOC 0011Z 269DEG 22KT 4217 7973
ReynoldsLocal storm report, Jul 15, 9:00 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
900 PM EDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG BEMUS POINT 42.17N 79.39W
07/15/2021 CHAUTAUQUA NY LAW ENFORCEMENT
TREE DOWN ON LAKESIDE DRIVE BLOCKING
ROADWAY.
&&Local storm report, Jul 15, 9:07 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
907 PM EDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 WSW BUFFALO 42.88N 78.89W
07/15/2021 M39 MPH LEZ041 NY COAST GUARD
BUFFALO NOS.
&&Local storm report, Jul 15, 9:16 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
916 PM EDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM MARINE TSTM WIND 2 WSW BUFFALO 42.88N 78.89W
07/15/2021 M39 MPH LEZ041 NY COAST GUARD
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
WSW BUFFALO. BUFFALO NOS.
&&Special weather statement, Jul 15, 9:21 PM EDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Buffalo NY 921 PM EDT Thu Jul 15 2021 NYZ019-020-160215- Chautauqua-Cattaraugus- 921 PM EDT Thu Jul 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES... At 920 PM EDT, a strong thunderstorm was located near Jamestown and moving east at 40 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Jamestown, Olean, Salamanca, Allegany State Park, Lakewood, Falconer, Allegany, St. Bonaventure, Jamestown West, Weston Mills, Frewsburg, Busti, Hinsdale, Great Valley, Carrollton, Randolph, Celoron, Portville, Ischua and Humphrey. This includes Interstate 86 between exits 11 and 27. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4200 7934 4214 7937 4226 7833 4200 7833 TIME...MOT...LOC 0120Z 263DEG 34KT 4206 7924 Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:06 PM EDT | Special Weather Statement | BUF | Erie | 24 min |
| Jul 15, 8:12 PM EDT | Special Weather Statement | BUF | Chautauqua | 63 min |
| Jul 15, 8:18 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 57 min |
| Jul 15, 9:21 PM EDT | Special Weather Statement | BUF | Cattaraugus | 54 min |
| Jul 15, 11:09 PM EDT | Special Weather Statement | BUF | Jefferson | 36 min |
| Jul 16, 2:13 PM EDT | Flash Flood Warning | BUF | Chautauqua | 5 hr |
| Jul 16, 2:41 PM EDT | Flash Flood Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 8 more | 32 hr |
| Jul 16, 2:59 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 4 hr |
| Jul 16, 4:45 PM EDT | Small Craft Advisory | BUF | 44 hr | |
| Jul 16, 4:49 PM EDT | Areal Flood Warning | BUF | Chautauqua | 6 hr |
| Jul 16, 7:14 PM EDT | Areal Flood Warning | BUF | Chautauqua | 6 hr |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.